# SDR 2025FA0000253

- Difficulty date: April 8, 2025
- Submitted: April 8, 2025
- Operation: General aviation
- Aircraft: N43753
- Make and model: Piper PA-28-181
- Aircraft serial: 287890009
- Aircraft time: 2,717 hours
- Engine: Lyc O360A4M
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Retaining Ring
- Part number: 484720
- Condition: Defective
- Location: Zone 700
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING THE INSTALLATION OF THE RETAINING RING IT IMMEDIATELY BROKE. SENT THE STRUT TO ANOTHER SHOP THEY ATTEMPTED AND BROKE 2 MORE. SPOKE WITH PIPER TECHNICIAN AND RECEIVED THIS AS A RESPONSE. "AS PER OUR PHONE CONVERSATION YESTERDAY REGARDING THE INSTALLATION OF RETAINING RING 484-720.  I WENT DOWN TO THE GEAR SHOP AND SPOKE WITH THE TECHNICIAN THAT BUILDS UP THAT ASSEMBLY.  HE STATED THEY HAVE A SPECIAL TOOL THAT ACTS AS A SLIDE HAMMER TO INSTALL THE RETAINING RING.  PLEASE SEE THE ABOVE ATTACHED EMAIL. THE TECHNICIAN DID SAY EVEN WITH THE TOOL IT IS NOT UNCOMMON FOR SOME OF THE RINGS TO BREAK BEFORE THEY GET ONE INSTALLED. " THAT TELLS ME THERE IS AN INHERENT FLAW IN THE MANUFACTURING PROCESS. POSSIBLY INCORRECT TEMPERING OF THE STEEL. FAR TO BRITTLE FOR A RETAINING RING. I BELIEVE THIS IS A MANUFACTURING AND ENGINEERING ISSUE. IF THEY BREAK THAT EASILY ARE THEY FATIGUED ONCE INSTALLED AND COULD POSSIBLY FAIL AT A LATER DATE AND CAUSE DAMAGE TO THE NOSE GEAR RESULTING IN FAILURE. AND POSSIBLE DAMAGE TO THE ENGINE, PROP AND PEOPLE.
